Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 29, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 24, 2022, 11:49 PM CDT for Jackson County, Mississippi. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2022, 11:49 PM CDT (04:49 UTC)
- Expired
- May 25, 2022, 1:15 AM CDT
- In force
- 86 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, MS
The radar
The Mobile radar (KMOB), 40 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2056 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
590
WGUS54 KLIX 250449
FFWLIX
MSC059-250615-
/O.NEW.KLIX.FF.W.0029.220525T0449Z-220525T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1149 PM CDT Tue May 24 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Southeastern Jackson County in southern Mississippi...
* Until 115 AM CDT.
* At 1149 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 5 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Moss Point, Escatawpa and Helena.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 66 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3051 8861 3051 8840 3039 8840 3039 8841
3038 8841 3037 8840 3035 8839 3034 8840
3036 8841 3036 8844 3036 8845 3034 8845
3033 8845 3032 8848 3032 8850 3033 8851
3035 8851 3034 8852 3034 8857
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
PGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:10 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 24, 7:10 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
710 PM CDT Tue May 24 2022
...EVENING UPDATE...
Minor changes to the forecast were made based on the latest
observations. Diurnal showers and storms have waned recently owing
to the loss of daytime heating as we approach sunset. However,
there is still plenty of instability per 00Z LIX RAOB. More
convection will overspread the northwestern third of the CWA
(especially from BTR, N and W) this evening as the upstream MCS
lift northeastward. Convection with this system is not particularly
robust at the moment, but given the moderate amount of
instability and pocket of mid- level dry air (DCAPE around 1000
J/kg), an isolated strong to severe wet microburst is still
possible this evening before convection becomes increasingly
elevated. Additional storms may develop over coastal MS overnight
in association with a nocturnal low-level jet.
&&
.AVIATION...00Z TAFs
Mainly VFR this evening outside of storms and localized lower CU
field with bases around 2500 ft. BTR and MCB have the best chance
for convective impacts this evening (02-06Z) with a complex of
showers and storms brushing the N/W terminals. Additional showers
and storms may develop between 06-12Z farther to the east, but
confidence/coverage too low to include in 00Z TAFs except for
GPT. S winds 10-15 kt this evening gradually decrease to 5-10 kt
overnight.
Another round of SHRA/TSRA expected during the day Wednesday.
Onset timing of these storms looks to be mid to late morning for
western terminals (including BTR) and early to mid afternoon for
MSY, east. Included a longer than ideal VCTS group in the TAFs
during the afternoon hours due to the timing uncertainty
regarding how quickly this activity progresses eastward. This will
have to be refined over time. Outside of storms, S winds will be
breezy during the day: 10-15 kt with gusts to 25 kt.
After a brief break in the action, yet another round of storms is
expected overnight Wednesday night into Thursday morning. S winds
will likely remain elevated until the cold front passes through.
-JRK
&&
.PREV DISCUSSION... /issued 428 PM CDT Tue May 24 2022/
SHORT TERM...
The unsettled pattern that began last weekend will continue until a
cold front moves through on Thursday. This is all part of an
amplifying over the central CONUS that will eventually transition
into a closed low over the Central Plains tonight over the next 24-
36 hours. The setup is favorable for MCS development upstream of our
area where strong synoptic lift and plenty of instability resides
ahead of the unseasonably deep trough. CAMs generally show three
loosely organized MCSs potentially moving through the region through
Thursday morning.
The first MCS has already developed and is upstream of us over E TX-
W LA, extending southward off the SW LA coast. This activity will
track northeastward and likely brush our northwestern zones (River
parishes of SE LA and SW MS) this evening. Outside of this MCS,
convection through sunset will be disorganized. The environment is
favorable for wet microbursts with a moist, unstable boundary layer
and mid-level dry air (SPC Mesoanalysis indicates DCAPE values
exceeding 1000 J/kg this afternoon). Cannot rule out a few pulse
severe storms (locally damage winds) through midnight. Storms will
contain downpours, but the threat of flash flooding will be limited
by the progressive storm motion and disorganized coverage.
The second MCS is getting organized farther to the west across E NM
and W-C TX. This system is expected to enter our CWA from the west
by mid morning tomorrow. There is a potential for convection on the
leading edge of the complex to strengthen as it moves eastward
across the area during peak heating hours. However, it may outrun
the good jet dynamics and stronger deep-layer shear back to the west
and thus may struggle to grow upscale into a well-organized squall
line with a strong rear-inflow jet. SPC has outlooked the entire
area in a marginal severe risk for tomorrow, but trends will have
to be closely monitored for perhaps a more organized severe risk
tomorrow afternoon.
Shortly after the second MCS exits, a third one is predicted to be
close on its heels, moving through the region tomorrow night and
Thursday morning. The extent of airmass recover in between systems
is still questionable, especially without daytime heating to aid in
destabilization. However, this system will have the best synoptic
lift ahead of the trough and along the cold front. The better lift
and shear profiles may make up for the lesser instability and
continue the threat of at least isolated damaging winds into
Thursday morning. The other concern will be locally heavy rainfall
and flash flooding. The ground is becoming increasingly saturated
where a swath of 3-6" of rain fell over portions of the area during
the past few days along the I-10/I-12 corridor. This is the same
area that is forecast to receive an additional 2-4" of rainfall
through Thursday. Probabilistic QPF (90th percentile) from the NBM
indicate a potential for isolated 5-7" amounts. The potential for
flash flooding will increase with each successive round of storms -
the Wednesday night-Thursday morning event being the most
concerning. A Flash Flood Watch was considered, but opted to hold
off due to uncertainty with if the heaviest rain from each system
would fall over the same area or not.
LONG TERM...
A quiet weather pattern is in store for the thanks to broad high
pressure in control for much of the long term. Mostly dry conditions
and seasonable temperatures can be expected this weekend and early
next week.
On Saturday, the downstream trough progresses toward the Eastern
Seaboard while upstream ridge over the Southern Plains builds
eastward toward the Lower MS Valley. Light northerly winds will
become light and variable on Saturday as the ridge axis associated
with the surface high passes through. The surface high will build
across the eastern CONUS late this weekend and into early next week,
allowing for an easterly flow pattern to become established.
AVIATION...
As of 18Z, widely scattered showers and thunderstorms have
already developed across the terminals. This activity is so poorly
organized, making it challenging to provide timing details for the
TAF sites. These will contain heavy downpours and locally gusty
winds, resulting in the possibility of brief MVFR/IFR
restrictions and gusts 20-30 kt. CU field has resulted in
localized MVFR CIGs (2-3 kft AGL) early this afternoon, but MVFR
CIGs should become less common outside of storms after 20Z as
mixing deepens during peak afternoon heating.
Looking upstream, a complex of showers and storms currently over
eastern TX and western LA will lift northeastward through this
evening. The eastern edge of the MCS may brush our northwestern
terminals, including BTR, MCB, and HDC between 00-05Z. Added a
tempo TSRA group for TAF sites that are most likely to see this
activity.
MVFR stratus redevelops late tonight at most TAF sites. MVFR CIGs
should continue in the morning Wednesday when CU field quickly
develops. The next complex of showers and storms are expected to
move east-northeast across the area during the late morning and
afternoon hours.
MARINE...
Exercise Caution headline issued for the waters through the rest
of today and tonight with southerly winds 15-20 kt. Winds
strengthen slightly to 20-22 kt on Wednesday from east of SW Pass
and to the MS sound where a SCA is in effect. The SCA expands to
all of the coastal waters Wednesday night with 20-25 kt winds
ahead of a cold front. Locally strong winds with thunderstorms are
possible tonight through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 83 65 83 / 60 80 90 60
BTR 71 84 65 83 / 60 90 80 40
ASD 72 84 68 85 / 50 80 90 70
MSY 76 85 71 84 / 40 80 90 70
GPT 75 82 72 84 / 50 70 90 80
PQL 72 83 70 83 / 60 60 80 80
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 6 PM Wednesday to 6 AM CDT Thursday
for GMZ534-538-550-552-555-570-572-575.
Small Craft Advisory from 6 AM Wednesday to 6 AM CDT Thursday
for GMZ532-536-557-577.
MS...None.
GM...Small Craft Advisory from 6 PM Wednesday to 6 AM CDT Thursday
for GMZ538-550-552-555-570-572-575.
Small Craft Advisory from 6 AM Wednesday to 6 AM CDT Thursday
for GMZ536-557-577.
&&In the hours before
Special weather statement, May 24, 7:05 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
705 PM CDT Tue May 24 2022
LAZ034>036-046-047-MSZ068-250045-
Iberville LA-East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
West Feliciana LA-Wilkinson MS-
705 PM CDT Tue May 24 2022
...Strong thunderstorms will impact portions of West Feliciana,
northwestern West Baton Rouge, Pointe Coupee, western East Feliciana,
north central Iberville Parishes in southeastern Louisiana and
southwestern Wilkinson Counties through 745 PM CDT...
At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Goudeau to Maringouin. Movement was northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Maringouin, Fordoche,
Rosedale, Morganza, Wakefield, Spillman, Batchelor, Erwinville,
Lettsworth, Ramah, Fort Adams and Lottie.
This includes Interstate 10 in Louisiana between mile markers 134 and
137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 9180 3097 9181 3104 9172 3104 9165
3097 9166 3104 9156 3107 9157 3112 9162
3123 9157 3088 9112 3068 9129 3037 9150
3057 9176 3071 9173 3078 9176 3082 9181
3084 9180 3086 9182
TIME...MOT...LOC 0005Z 205DEG 34KT 3086 9204 3047 9154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGSpecial weather statement, May 24, 7:56 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
756 PM CDT Tue May 24 2022
LAZ035>037-048-083-MSZ068-069-250145-
Northern Livingston LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-West Feliciana LA-Wilkinson MS-Amite MS-
756 PM CDT Tue May 24 2022
...Strong thunderstorms will impact portions of northeastern West
Feliciana, western St. Helena, northwestern Livingston, East
Feliciana and central East Baton Rouge Parishes, Wilkinson and Amite
Counties through 845 PM CDT...
At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monterey to near Woodville to Slaughter to
Inniswold. Movement was north at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Jackson, Clinton,
Liberty, Oak Hills Place, Centreville, Woodville, Slaughter, Gloster,
Wilson, Norwood, Spillman, Watson, Darlington, Pride, Shenandoah and
Greenwell Spring.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 163 and 167.
Interstate 12 between mile markers 2 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3132 9112 3135 9102 3133 9099 3135 9098
3135 9077 3100 9066 3032 9103 3032 9106
3063 9116 3100 9137 3123 9154 3122 9151
3124 9148 3128 9149 3129 9147 3132 9146
3132 9140 3137 9123
TIME...MOT...LOC 0056Z 201DEG 53KT 3149 9166 3106 9135 3070 9114 3041
9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PGSpecial weather statement, May 24, 10:03 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1003 PM CDT Tue May 24 2022
LAZ034>036-047-048-MSZ068-250345-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-Wilkinson MS-
1003 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of eastern West
Feliciana, north central West Baton Rouge, southeastern Pointe
Coupee, western East Feliciana, northwestern East Baton Rouge
Parishes in southeastern Louisiana and southeastern Wilkinson
Counties through 1045 PM CDT...
At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erwinville, or near New Roads, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Roads, Jackson, St. Francisville, Livonia, Woodville, Wilson,
Norwood, Wakefield, Spillman and Erwinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3051 9136 3057 9155 3112 9135 3102 9106
TIME...MOT...LOC 0303Z 202DEG 32KT 3061 9143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PGSpecial weather statement, May 24, 10:45 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1045 PM CDT Tue May 24 2022
MSZ082-250430-
Jackson MS-
1045 PM CDT Tue May 24 2022
...A strong thunderstorm will impact portions of eastern Jackson
County through 1130 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petit Bois Island, or 8 miles south of Moss Point, moving north at 35
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moss Point, Escatawpa, Gautier, Wade, Helena, Hurley, Big Point,
Vancleave and Hickory Hills.
This includes Interstate 10 in Mississippi between mile markers 61
and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3036 8845 3033 8845 3032 8847 3032 8850
3034 8851 3033 8852 3034 8857 3037 8859
3036 8860 3037 8862 3036 8861 3037 8863
3036 8865 3074 8873 3073 8843 3036 8841
TIME...MOT...LOC 0344Z 173DEG 32KT 3031 8853
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:56 PM CDT | Special Weather Statement | LIX | Amite, Wilkinson | 49 min |
| May 24, 10:45 PM CDT | Special Weather Statement | LIX | Jackson | 45 min |
| May 24, 11:19 PM CDT | Areal Flood Advisory | LIX | Jackson | 30 min |
| May 25, 12:15 AM CDT | Special Weather Statement | LIX | Jackson | 45 min |
| May 25, 2:35 AM CDT | Special Weather Statement | LIX | Jackson | 40 min |
| May 25, 2:44 AM CDT | Special Weather Statement | LIX | Pike | 16 min |
| May 25, 3:20 AM CDT | Flood Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 31 hr |
| May 25, 3:34 AM CDT | Special Weather Statement | LIX | Jackson | 86 min |
| May 25, 3:37 AM CDT | Special Weather Statement | LIX | Pike | 68 min |
| May 25, 8:18 AM CDT | Special Weather Statement | LIX | Amite, Wilkinson | 87 min |
| May 25, 8:50 AM CDT | Special Weather Statement | LIX | Wilkinson | 55 min |
| May 25, 8:51 AM CDT | River Flood Warning | LIX | Pearl River | 56 hr |
| May 25, 8:51 AM CDT | River Flood Warning | LIX | Pearl River | 46 hr |
| May 25, 8:57 AM CDT | River Flood Warning | LIX | Harrison | 3 days |
| May 25, 8:57 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
| May 25, 9:09 AM CDT | Severe Thunderstorm Warning | LIX | Wilkinson | 40 min |
| May 25, 9:43 AM CDT | Special Weather Statement | LIX | Amite | 32 min |
| May 25, 10:15 AM CDT | Special Weather Statement | LIX | Amite, Pike | 90 min |
| May 25, 12:20 PM CDT | Special Weather Statement | LIX | Pearl River | 70 min |
| May 25, 2:09 PM CDT | Areal Flood Advisory | LIX | Jackson | 3 hr |
| May 25, 2:34 PM CDT | Special Weather Statement | LIX | Hancock, Pearl River | 26 min |
| May 25, 2:43 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 34 min |
| May 25, 3:04 PM CDT | Special Weather Statement | LIX | Hancock, Harrison, Pearl River | 56 min |
| May 25, 4:08 PM CDT | Special Weather Statement | LIX | Jackson | 82 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.